Alert archive / Texas / Flash Flood Warnings in 2009
Flash Flood Warning 71, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this flash flood warning at Oct 7, 2009, 6:50 PM CDT for Brewster County, Presidio County, Texas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Oct 7, 2009, 6:50 PM CDT (23:50 UTC)
- Expired
- Oct 7, 2009, 9:45 PM CDT
- In force
- 3 hr
- Issued by
- NWS Midland/Odessa, TX
- Area
- Storm-based polygon
- Flood severity
- None
Counties Brewster County, TX, Presidio County, TX
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Del Rio, TX (KDRT), launched 12:00Z, 11.8 hours before the alert went out and 273 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2217 J/kg
- Mixed-layer CIN
- -4 J/kg
- Mixed-layer LCL
- 550 m above ground
- 0-6 km bulk shear
- 17 kt
- 0-1 km storm-relative helicity
- 44 m²/s²
- 0-3 km storm-relative helicity
- 185 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS54 KMAF 072350
FFWMAF
TXC043-377-080245-
/O.NEW.KMAF.FF.W.0071.091007T2350Z-091008T0245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
650 PM CDT WED OCT 7 2009
THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A
* FLASH FLOOD WARNING FOR...
SOUTHERN BREWSTER COUNTY IN SOUTHWEST TEXAS...
SOUTHEASTERN PRESIDIO COUNTY IN SOUTHWEST TEXAS...
* UNTIL 945 PM CDT
* AT 644 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED
A VERY LARGE AREA OF THUNDERSTORMS PRODUCING VERY HEAVY RAINFALL
FROM NEAR REDFORD EAST TO PANTHER JUNCTION AND NORTH TO PERSIMMON
GAP. SATELLITE ESTIMATES RAINFALL RATES OF 2 INCHES PER HOUR
IN THE WARNING AREA. ADDITIONAL RAINFALL WILL RESULT IN FLASH FLOODING.
* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO PERSIMMON
GAP...LAJITAS...BIG BEND RANCH STATE PARK...TERLINGUA RANCH LODGE...
PANTHER JUNCTION.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FLASH FLOODING OF CREEKS AND STREAMS... STREETS AND UNDERPASSES...LOW
WATER CROSSINGS... AND LOW LYING FARMLAND IS LIKELY. DO NOT DRIVE
ACROSS FLOODED ROADS.
&&
LAT...LON 2931 10396 2938 10411 2951 10422 2988 10391
2976 10312 2962 10277 2900 10317
$$2 follow-up statements
000
WGUS74 KMAF 080050
FFSMAF
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
750 PM CDT WED OCT 7 2009
TXC043-377-080245-
/O.CON.KMAF.FF.W.0071.000000T0000Z-091008T0245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BREWSTER-PRESIDIO-
750 PM CDT WED OCT 7 2009
...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 945 PM CDT FOR
SOUTHEASTERN PRESIDIO AND SOUTHERN BREWSTER COUNTIES...
AT 639 PM CDT...THE BIG BEND NATIONAL PARK DISPATCH REPORTED THAT
TERLINGUA CREEK WAS FLASH FLOODING...WITH WATER TWO AND HALF FEET IN
DEPTH. ROADS IN THE BIG BEND NATIONAL PARK WERE BEING BARRICADED. AT
745 PM CDT...NATIONAL WEATHER SERVICE RADAR CONTINUED TO DETECT
NUMEROUS THUNDERSTORMS EXTENDING ACROSS EASTERN PRESIDIO COUNTY AND
THE BIG BEND NATIONAL PARK. THE HEAVIEST RAINS WERE FALLING NEAR
PANTHER JUNCTION AND RURAL AREAS EAST OF HIGHWAY 385 BETWEEN PANTHER
JUNCTION AND PERSIMMON GAP. THE STORMS ARE MOVING NORTHEAST AT 30
MPH.
VERY HEAVY RAINS FROM THESE STORMS WILL CAUSE FLASH FLOODING OF
CREEKS AND STREAMS...LOW WATER CROSSINGS...AND OTHER LOW LYING
AREAS. DO NOT DRIVE ACROSS FLOODED ROADS. IF ENCOUNTERING A FLOODED
ROADWAY...THE BEST COURSE OF ACTION IS TO TURN AROUND...DONT DROWN.
&&
LAT...LON 2931 10396 2938 10411 2951 10422 2988 10391
2976 10312 2962 10277 2900 10317
$$000
WGUS74 KMAF 080245
FFSMAF
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
945 PM CDT WED OCT 7 2009
TXC043-377-080252-
/O.EXP.KMAF.FF.W.0071.000000T0000Z-091008T0245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BREWSTER-PRESIDIO-
945 PM CDT WED OCT 7 2009
...THE FLASH FLOOD WARNING WILL EXPIRE AT 945 PM CDT FOR SOUTHEASTERN
PRESIDIO AND SOUTHERN BREWSTER COUNTIES...
AT 942 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT
THE STORM THAT PROMPTED THE FLASH FLOOD WARNING HAD EXITED THE WARNED
AREA. THEREFORE THE FLASH FLOOD WARNING WILL BE ALLOWED TO EXPIRE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
ALTHOUGH THE THREAT OF SIGNIFICANT FLOODING HAS PASSED...SOME MINOR
FLOODING IS EXPECTED ALONG TERLINGUA CREEK AND THE ROAD FROM
CASTOLON TO SANTA ELANA CANYON. IN ADDITION PONDING OF WATER WILL
LIKELY CONTINUE ON SOME ROADWAYS. MOTORISTS SHOULD REMAIN
CAUTIOUS AND BE PREPARED TO SLOW DOWN IF WATER IS ENCOUNTERED TO
PREVENT HYDROPLANING AND LOSS OF VEHICLE CONTROL.
&&
LAT...LON 2931 10396 2938 10411 2951 10422 2988 10391
2976 10312 2962 10277 2900 10317
$$What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this flash flood warning went out at Oct 7, 6:28 PM CDT, 22 minutes earlier.
Area forecast discussion, Oct 7, 6:28 PM CDT, 22 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 628 PM CDT WED OCT 7 2009 .DISCUSSION... SEE AVIATION DISCUSSION BELOW. && .AVIATION... THUNDERSTORMS AND FOG WILL BE THE MAIN CONCERN THIS EVENING AND OVERNIGHT WITH WIDESPREAD IFR CONDITIONS RETURNING AFTER 06Z AND LASTING THROUGH 15Z TO 17Z THURSDAY. CONFIDENCE IS HIGH ENOUGH TO INCLUDE PREDOMINATE TSRA CONDITION FOR A FEW HOURS LATE TONIGHT AT KHOB AND KCNM. VFR CONDITIONS SHOULD RETURN BY LATE THURSDAY MORNING. 12 && .PREV DISCUSSION... /ISSUED 307 PM CDT WED OCT 7 2009/ DISCUSSION... A SOUTHWEST FLOW ALOFT PATTERN CONTINUES ACROSS WEST TEXAS AND SOUTHEASTERN NEW MEXICO THIS AFTERNOON AHEAD OF AN UPPER LEVEL LOW CENTERED ACROSS SOUTHERN CALIFORNIA. A SURFACE WARM FRONT EXTENDS FROM FAR WEST TEXAS THROUGH THE DAVIS MOUNTAINS/MARFA PLATEAU...AND THEN ACROSS THE EDWARDS PLATEAU. A STRATUS DECK HAS HELD STRONG NORTH OF THE WARM FRONT AND EAST OF THE MOUNTAINS TODAY...WHERE SURFACE TEMPERATURES HAVE ONLY WARMED INTO THE 60S. TEMPERATURES ARE IN THE 80S+ SOUTH OF THE WARM FRONT WHERE SKIES HAVE CLEARED. THE WARM FRONTAL BOUNDARY IS EXPECTED TO GRADUALLY LIFT NORTHWARD ACROSS THE VAN HORN CORRIDOR...UPPER TRANS PECOS REGION AND PERMIAN BASIN LATE THIS AFTERNOON INTO THIS EVENING...SPREADING INCREASED LOW LEVEL MOISTURE NORTHWARD. LARGE SCALE LIFT WILL SPREAD ACROSS THE REGION LATER THIS EVENING AND OVERNIGHT IN THE RIGHT ENTRANCE REGION OF A 120+ KNOT JET THAT WILL STRETCH ACROSS THE STATE OF NEW MEXICO IN ADVANCE OF THE UPPER LOW OVER THE SOUTHWESTERN CONUS. THE COMBINATION OF THIS INCREASED LIFT ASSOCIATED WITH THE UPPER JET AND THE INCREASING MOISTURE ASSOCIATED WITH THE NORTHWARD MOVING FRONTAL BOUNDARY WILL RESULT IN AN INCREASED CHANCE OF SHOWERS AND THUNDERSTORMS THIS EVENING AND OVERNIGHT ACROSS THE FORECAST AREA. THE MOST FAVORED LOCATION FOR THUNDERSTORMS WILL BE ACROSS THE GUADALUPE MOUNTAINS...THE SOUTHEASTERN NEW MEXICO PLAINS...AND THE NORTHWESTERN PERMIAN BASIN. PERIODS OF HEAVY RAIN/TRAINING THUNDERSTORMS MAY RESULT IN LOCALIZED FLOODING/FLASH FLOODING IN THESE AREAS...AND WE HAVE HIGHLIGHTED THIS POTENTIAL IN THE HWO. STRONG DEEP LAYER SHEAR WILL BE SUPPORTIVE OF A FEW SEVERE THUNDERSTORMS THIS EVENING/TONIGHT...BUT LAPSE RATES/INSTABILITY WILL BE SOMEWHAT LIMITED. THUS...AGREE WITH SPC SEE TEXT AREA WHICH HIGHLIGHTS THE CONDITIONAL SEVERE POTENTIAL. THE LOW TEMPERATURE FORECAST WILL BE CHALLENGING TONIGHT. AS SURFACE DEWPOINTS INCREASE FROM THE SOUTH...OVERNIGHT MINS SHOULD BE WARMER. THE SOUTHWESTERN UPPER LEVEL TROUGH WILL FINALLY LIFT EASTWARD THURSDAY. A CHANCE OF THUNDERSTORMS WILL CONTINUE ACROSS MOST AREAS EAST OF THE MOUNTAINS THURSDAY. LIFT WILL THEN BECOME FOCUSED ACROSS EASTERN PORTIONS OF THE CWFA LATE THURSDAY AFTERNOON/EVENING AHEAD OF THE APPROACHING PACIFIC FRONTAL BOUNDARY. AS SUCH...THE BEST CHANCE OF SHOWERS/STORMS HAVE BEEN HIGHLIGHTED FROM THE PERMIAN BASIN TO THE LOWER TRANS PECOS REGION AFTER 00Z THURSDAY...MOST LIKELY MAINLY DURING THE EVENING HOURS. A COLD FRONT IS STILL IN LINE TO PUSH ACROSS THE REGION FRIDAY MORNING...AND TEMPERATURES WILL BE COOLER FRIDAY WITH THE SURFACE RIDGE IN PLACE...PARTICULARLY ACROSS THE PERMIAN BASIN. THE FORECAST FOR THE WEEKEND INTO EARLY NEXT WEEK IS STILL UNCERTAIN. A COLD CANADIAN AIRMASS WILL PLUNGE SOUTHWARD ACROSS THE CENTRAL PLAINS THIS WEEKEND. THE GFS STILL INDICATES SOME OF THIS COOLER AIR INFILTRATING THE NORTHERN CWFA LATE SATURDAY/SUNDAY. HAVE KEPT TEMPERATURES COOLER THAN MOS GUIDANCE THROUGH THE WEEKEND. A SECONDARY SURGE OF COLDER AIR STILL LOOKS TO ARRIVE MONDAY AND TUESDAY. HAVE GONE WITH A BLEND OF THE GFS/ECMWF GUIDANCE...WHICH SUPPORTS GOING SEVERAL DEGREES BELOW MOS GUIDANCE BOTH DAYS. && .MAF WATCHES/WARNINGS/ADVISORIES... NM...NONE. TX...NONE. && 49/21
Hazardous weather outlook, Oct 7, 10:59 AM CDT, 7 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 1059 AM CDT WED OCT 7 2009 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-081600- GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS- NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES- DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL- VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS- LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN- DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU- BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS- 1059 AM CDT WED OCT 7 2009 /959 AM MDT WED OCT 7 2009/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW MEXICO...SOUTHWEST TEXAS AND WEST TEXAS. .DAY ONE...TODAY AND TONIGHT THERE WILL BE A CHANCE FOR THUNDERSTORMS TODAY ACROSS MOST AREAS. AS SUNSHINE INCREASES ACROSS THE TRANS PECOS MOUNTAINS FROM NEAR VAN HORN SOUTHWARD ISOLATED STORMS WILL FORM. SOME OF THESE STORMS MAY BECOME STRONG WITH HAIL AND WIND GUSTS TO 50 MPH POSSIBLE. INTO THE EVENING THE CHANCE OF RAIN WILL INCREASE ACROSS AREAS FROM AROUND VAN HORN...TO THE GUADALUPE MOUNTAINS...EXTENDING NORTHEAST THROUGH THE SOUTHEAST NEW MEXICO PLAINS. THERE WILL BE SUFFICIENT ATMOSPHERIC MOISTURE TO BE CONCERNED ABOUT THE POTENTIAL FOR HEAVY RAIN AND ISOLATED SEVERE WEATHER. STORMS WITH HEAVY RAIN MOVING THROUGH THE GUADALUPE MOUNTAINS AND PARTS OF SOUTHWEST AND SOUTH EDDY COUNTY WILL INCREASE THE POTENTIAL FOR LOCAL FLOODING AND FLASH FLOODING OF CREEKS AND ARROYOS. THE HEAVY RAIN CONCERN WILL SHIFT INTO EAST EDDY COUNTY AND THEN PARTS OF LEA COUNTY LATER TONIGHT. LARGE HAIL WILL ALSO BE POSSIBLE WITH STORMS THAT DEVELOP TONIGHT. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THUNDERSTORM CHANCES WILL CONTINUE ACROSS THE EASTERN PERMIAN BASIN AND LOWER TRANS PECOS REGION THURSDAY. OCCASIONAL LIGHTNING AND BRIEF HEAVY RAIN WILL BE POSSIBLE WITH ANY STORMS THAT DEVELOP. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/ HTTP://WEATHER.GOV/MIDLAND
In the hours before
Special weather statement, Oct 7, 5:04 PM CDT, 1 hour 46 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 504 PM CDT WED OCT 7 2009 TXZ079-080-072230- PRESIDIO VALLEY-MARFA PLATEAU- 504 PM CDT WED OCT 7 2009 ...SIGNIFICANT WEATHER ALERT... THIS SIGNIFICANT WEATHER ALERT IS FOR SOUTHEASTERN PRESIDIO COUNTY. AN INTENSIFYING THUNDERSTORM WAS LOCATED 14 MILES SOUTH OF BIG BEND RANCH STATE PARK AT 504 PM CDT...MOVING NORTH AT 25 MPH. AS THIS THUNDERSTORM INCREASES...SEVERE WEATHER MAY DEVELOP RAPIDLY. PEOPLE IN SOUTHEASTERN PRESIDIO COUNTY SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER CONDITIONS. SEEK SHELTER IF THUNDERSTORMS APPROACH YOUR LOCATION.
Local storm report, Oct 7, 6:27 PM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
627 PM CDT WED OCT 07 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0610 PM HAIL 1 N TERLINGUA 29.33N 103.62W
10/07/2009 E2.50 INCH BREWSTER TX TRAINED SPOTTER
SPOTTER REPORTED HAIL OF MOSTLY QUARTER SIZED, BUT
LARGEST ONES SLIGHTLY SMALLER THAN BASEBALLS
0545 PM HAIL LAJITAS 29.26N 103.77W
10/07/2009 E1.75 INCH BREWSTER TX PUBLIC
&&
JAMIE.GUDMESTADSpecial weather statement, Oct 7, 6:29 PM CDT, 21 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 629 PM CDT WED OCT 7 2009 TXZ080-080000- MARFA PLATEAU- 629 PM CDT WED OCT 7 2009 ...SIGNIFICANT WEATHER ALERT... THIS SIGNIFICANT WEATHER ALERT IS FOR CENTRAL PRESIDIO COUNTY. AN INTENSIFYING THUNDERSTORM WAS LOCATED OVER CENTRAL PRESIDIO COUNTY AT 628 PM CDT...MOVING NORTHEAST AT 25 MPH. THIS STORM WAS LOCATED WEST OF U.S. HWY 67. AS THIS THUNDERSTORM INCREASES...SEVERE WEATHER MAY DEVELOP RAPIDLY. GUSTY WINDS... SMALL HAIL... HEAVY RAIN... AND DEADLY LIGHTNING ARE POSSIBLE.
Special weather statement, Oct 7, 6:30 PM CDT, 20 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 630 PM CDT WED OCT 7 2009 TXZ080-080000- MARFA PLATEAU- 630 PM CDT WED OCT 7 2009 ...SIGNIFICANT WEATHER ALERT... THIS SIGNIFICANT WEATHER ALERT IS FOR NORTHEASTERN PRESIDIO COUNTY. A THUNDERSTORM WITH HAIL AND GUSTY WINDS WAS DETECTED 6 MILES SOUTHEAST OF MARFA AT 629 PM CDT...MOVING NORTHEAST AT 40 MPH. PEA TO MARBLE SIZED HAIL AND WINDS GUSTING TO AROUND 50 MPH ARE POSSIBLE.
The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 6, 7:47 PM CDT | Severe Thunderstorm Warning | MAF | Terrell | 43 min |
| Oct 7, 5:15 PM CDT | Severe Thunderstorm Warning | MAF | Brewster, Presidio | 60 min |
| Oct 7, 5:42 PM CDT | Areal Flood Advisory | MAF | Brewster, Presidio | 3 hr |
| Oct 7, 5:55 PM CDT | Severe Thunderstorm Warning | MAF | Brewster | 65 min |
| Oct 7, 6:23 PM CDT | Areal Flood Advisory | MAF | Brewster | 3 hr |
| Oct 7, 6:41 PM CDT | Severe Thunderstorm Warning | MAF | Presidio | 64 min |
| Oct 7, 6:54 PM CDT | Severe Thunderstorm Warning | MAF | Brewster | 66 min |
Nearby
Flash Flood Warnings in Texas, 2009Every flash flood warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.